By now, a year into the Covid-19 pandemic, doctors have an idea of what to expect. Viral pneumonia. Blood clots. Long-Covid Long-Covid The Ken The hidden, second epidemic of ‘Long Covid’ Read more . But there’s a second-order effect that has been quietly and insidiously slipping through the cracks, hidden amidst countless such cases brought to the hospital—liver injuries. 

The increasingly unfettered, over-the-counter (OTC) consumption of “immunity boosting” ayurvedic herbs as a safeguard against Covid is taking its toll on the liver, the organ that’s basically a processing plant for the body’s toxins. 

At Mumbai’s two leading hospitals—Apollo and Jaslok—of all the liver injury cases its senior hepatologist hepatologist Hepatologist A hepatologist is a specialist in the branch of medicine called Hepatology, which includes the study of body parts such as the liver, the biliary tree, the gallbladder and the pancreas. A hepatologist manages disorders in these areas. Aabha Nagral handled during the pandemic, over 10 patients were diagnosed with liver injuries induced by herbal medicines. One of them was a 20-year-old who had consumed over-the-counter ayurvedic drugs for three to four months. He showed classic signs of jaundice and his bilirubin levels were through the roof—almost 20X the normal. Nagral ruled out viral sources that could have caused him infection. Neither was he obese or alcoholic. 

“During the pandemic year, we received at least six cases of giloy giloy Giloy Tinospora cordifolia (common names gurjo, heart-leaved moonseed, guduchi or giloy) is a herbaceous vine of the family Menispermaceae indigenous to tropical regions of the Indian subcontinent – induced liver injury,” Arvinder Soin told The Ken. Soin, a liver transplant surgeon, is the chairman of the Centre for Liver Transplantation at Gurugram’s Medanta-The Medicity Hospital. 

Among the close-to-300 cases of liver failure the Centre sees in a year, up to 15 can be traced to Ayurvedic Herbal Medicine (AHM) or Complementary and Alternative Medicine (CAM)-induced liver injury. “Two of the six cases we saw in 2020 reached end-stage liver failure but could not receive a liver transplant. The rest are slowly recovering,” says Soin. 

According to data from Ministry of AYUSH AYUSH AYUSH Ayurveda, Yoga, Unani, Siddha and Homeopathy , close to 677 suspected Adverse Drug Reactions have been reported between January 2019 and February 2021. 

AUTHOR

Maitri Porecha

Maitri writes about everything health for The Ken. For close to 10 years now, she has navigated hospital corridors in her search for a good story. In a past life, when she was not a journalist, she used to teach French at her neighbourhood school. Also an avid fan of forensics, she is always up for decoding mysteries in her free time.

View Full Profile

Enter your email address to read this story

To read this, you’ll need to register for a free account which will also give you access to our stories and newsletters